North Carolina, 2022

Damaging Winds in North Carolina, June 14, 2022

June 14, 2022 · NWS RNK · 5 events in 3 counties and zones

A cold front approaching from the Ohio River Valley descended south into the Appalachians and interacted with a very moist and unstable environment to create thunderstorms on the night of June 13 and early morning June 14. A few of these storms produced damaging winds across northwest North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front approaching from the Ohio River Valley descended south into the Appalachians and interacted with a very moist and unstable environment to create thunderstorms on the night of June 13 and early morning June 14. A few of these storms produced damaging winds across northwest North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 14, 2:55 AM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 14, 2:55 AM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
355 AM EDT Tue Jun 14 2022

.SYNOPSIS...
An upper ridge will keep us basking in the heat into Thursday
before a front moves across by the end of the week. Relief from
the heat will be in the form of showers and storms. More
seasonable temperatures arrive by the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 320 AM EDT Tuesday...

Active Track of Storms Plus Hot/Humid...

A north-northwest to south-southeast track for convective clusters
remains in place this morning per satellite/radar and Corfidi
vectors per 00z GFS, which seemed to be the better model though no
model has truly done that well with what has happened.

Leaning toward extrapolating radar and looks like next cluster
though weaker than the one that come through Monday evening into
early this morning looks to be on track to affect Southeast WV into
the Mountain Empire of SW VA through pre-dawn. MCV over
Rockbridge/Amherst will slide slowly east into the piedmont of VA by
dawn, with secondary shortwave pushing into the Shenandoah Valley.
These consistent pieces of shortwave energy will likely keep a
better threat later today for storm clusters from northern
WV/western PA into the VA piedmont, scraping by on our eastern
forecast area, so places east of Lynchburg expect to see better
threat of storms later today.

Second area will be situated over the far southwest VA into the
southern Appalachians from the leftover boundaries from this
mornings MCS. Severe threat remains due to instability while better
shear looks to stay across the mid-Atlantic. Still confidence is not
that high in any one place getting storms, except previously
mentioned north of I-64-Lynchburg-Charlotte Court House and perhaps
Southeast WV/far SW VA today, with widely scattered coverage
elsewhere. Will likely have to amend the forecast as the MCS still
can influence the surrounding environment.

This also puts a forecast dilemma with temperatures. Satellite
indicated plenty of mid/high clouds associated with the storms, and
sunshine although strong may not stay out long enough to heat the
airmass as hot as previously forecast. Again, a bust potential for
highs, but will lean a couple degrees cooler than all mos guidance,
but still hot, with mid 80s to lower 90s west, to mid to upper 90s
east.

There should be enough mixing today behind MCV to keep dewpoints
from getting to out of hand, so as for heat advisory criteria which
is 105 degrees. For now looks marginal but will mention in the HWO,
and perhaps throw out an SPS for heat today.

Tonight, storms will likely fade a bit more as no organized
convection is anticipated over us, with area in more of the negative
vorticity advection of the upper ridge across the southern
Appalachians. Spotty showers/storms still possible given the
instability and low level moisture with residual convergence.

Lows remain muggy  in the upper 60s to lower 70s.

Appears Wednesday will be somewhat active but not seeing any
significant forcing, though GFS and Canadian do indicate some
convective vorticity over the southern forecast area. Instability
remains high so any storms could be strong to severe.

High temperatures again may be impacted by cloud cover, and leaning
toward the Hi-res ARW and NAM with more clouds Wednesday. High
temperatures to range from the upper 80s to lower 90s west to lower
to mid 90s east.

Forecast confidence is average on all elements.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 300 PM EDT Monday...

Hot and humid conditions will remain in place with afternoon
thunderstorms likely through Thursday as an upper-level ridge
becomes centered overhead.

Much of the thunderstorm activity from Wednesday will die off
overnight, with a repeat expected for Thursday with more storms
as boundary lingers across the region.

Still remaining muggy and warmer than normal into Thursday with
lows in the upper 60s to lower 70s, and highs in the 80s to
around 90 west, to lower to mid 90s east.

Forecast confidence average.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 300 PM EDT Monday...

An airmass change is likely to arrive on Friday, lingering into
early next week.

Upper-level ridge begins to break down and shifts westward as a
broad trough drops out of Canada and into New England on Friday.
Strong ridging develops in the Central Plains and a blocking
pattern sets up through the weekend. This pattern will provide
relief from the heat and humidity for the upcoming weekend and
dry weather is expected into early next week.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
As of 140 AM EDT Tuesday...

Showers and a few storms will impact close to/near LYH/DAN
through 08z, with showers ending ROA/BCB/LWB.

Am concerned with higher moisture content that lower cigs and a
little fog may develop though plenty of mid and high clouds
around also may limit this. So for now will have VFR tempo
MVFR/IFR at most taf sites into the morning, then should be
mainly VFR later this morning til end of the period.

No model except close to one, has any handle on the convection,
so confidence is not that high for later today. Appears better
outflow/convection driven storms will be along/south of a LYH-
MTV-TRI area this afternoon/evening so am not confident yet to
put anything in the tafs except perhaps VCTS at LYH.

Behind the second convective system later this morning, should
see an uptick in winds from the west-northwest, with gusts to
20kts+ likely at some of the terminals.

Extended Aviation Discussion...

Hot and Humid weather is expected through Thursday with
scattered showers and thunderstorms each day, though . A cold
front is forecast to cross the region Friday, followed by a
drying/cooling trend for the weekend.

&&

.CLIMATE...
As of 355 AM EDT Tuesday...

Near record temperatures this week. Here are the numbers to
beat.

Tuesday's June 14 records have a shot barring any residual cloud
cover.

SITE        RECORD HIGH/YEAR    RECORD WARM LOW/YEAR    4CAST HIGH/LOW

ROANOKE        95/1926                73/1920                97/71
LYNCHBURG      94/1926                74/1981                96/70
DANVILLE       99/1921                74/1984                99/70
BLACKSBURG     92/1954                67/1920                91/67
BLUEFIELD      90/1918                68/2015                90/68

Wednesday JUNE 15

SITE        RECORD HIGH/YEAR    RECORD WARM LOW/YEAR    4CAST HIGH/LOW

ROANOKE        95/1952                72/1964                95/74
LYNCHBURG      94/1981                73/1964                94/73
DANVILLE       97/1981                74/1981                94/72
BLACKSBURG     91/1952                66/1981                92/69
BLUEFIELD      91/1952                70/1938                89/70

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...PM/WP
CLIMATE...WP
Hazardous weather outlook, Jun 14, 3:18 AM EST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
418 AM EDT Tue Jun 14 2022

NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-150830-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
418 AM EDT Tue Jun 14 2022

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

A few storms today into early evening could become strong to severe,
with damaging winds the main threat, with localized flooding also
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few storms Wednesday and Thursday could be strong to severe with
damaging winds the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ043-044-058-059-150830-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Halifax-
Charlotte-
418 AM EDT Tue Jun 14 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and south central Virginia.

.DAY ONE...Today and tonight.

Thunderstorms today into this evening could be strong to severe.
Damaging winds will be the main threat, with large hail also
possible.

Heat indices this afternoon could exceed 100 degrees.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few storms Wednesday and Thursday could become severe with damaging
winds the main threat.

Heat indices may exceed 100 degrees Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003-019-VAZ022>024-032>035-045>047-150830-
Surry-Wilkes-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-Campbell-Appomattox-Buckingham-
418 AM EDT Tue Jun 14 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

A few thunderstorms today into this evening could become severe.
Damaging winds will be the main threat, though large hail is also
possible.

Heat indices could reach 100 degrees in a few spots this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few storms Wednesday and Thursday could become severe. Damaging
winds will be the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 14, 1:29 AM EST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
229 AM EDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     TSTM WND DMG     1 ENE DRAPER            37.01N 80.76W
06/13/2022                   PULASKI            VA   911 CALL CENTER

            A LARGE TREE LIMB WAS BLOWN DOWN BY
            THUNDERSTORM WINDS ACROSS KIRBY ROAD,
            PARTIALLY BLOCKING THE ROADWAY.

1145 PM     TSTM WND DMG     1 W DUBLIN              37.12N 80.72W
06/13/2022                   PULASKI            VA   911 CALL CENTER

            A TREE WAS BLOWN DOWN BY THUNDERSTORM WINDS
            ALONG BLACK HOLLOW ROAD.

1146 PM     TSTM WND DMG     2 ESE PULASKI           37.04N 80.77W
06/13/2022                   PULASKI            VA   911 CALL CENTER

            A TREE WAS BLOWN DOWN ALONG DORA HIGHWAY BY
            THUNDERSTORM WINDS.

1155 PM     TSTM WND DMG     2 SSE DUBLIN            37.08N 80.68W
06/13/2022                   PULASKI            VA   911 CALL CENTER

            A TREE WAS BLOWN DOWN BY THUNDERSTORM WINDS
            ALONG BAKER ROAD.

1145 PM     TSTM WND DMG     2 N NEWPORT             37.31N 80.50W
06/13/2022                   GILES              VA   DEPT OF HIGHWAYS

            A TREE WAS BLOWN DOWN BY THUNDERSTORM WINDS
            ALONG CLOVER HOLLOW ROAD.

1105 PM     TSTM WND DMG     1 N HICKSVILLE          37.19N 81.13W
06/13/2022                   BLAND              VA   911 CALL CENTER

            A TREE WAS BLOWN DOWN BY THUNDERSTORM WINDS
            ALONG THE 7300 BLOCK OF THE N SCENIC
            HIGHWAY.

1150 PM     TSTM WND DMG     CERES                   37.02N 81.34W
06/13/2022                   BLAND              VA   911 CALL CENTER

            A TREE WAS BLOWN DOWN BY THUNDERSTORM WINDS
            NEAR THE INTERSECTION OF CERES SCHOOL ROAD
            AND THE BLUE GRASS TRAIL.

&&
Local storm report, Jun 14, 1:54 AM EST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 AM EDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 AM     LIGHTNING        3 WNW CRITZ             36.66N 80.20W
06/14/2022                   PATRICK            VA   LAW ENFORCEMENT

            LIGHTNING STRUCK A SINGLE WIDE MOBILE HOME
            NEAR VFW ROAD.

&&

VFJ
Special weather statement, Jun 14, 2:39 AM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
339 AM EDT Tue Jun 14 2022

VAZ007-009>012-WVZ042>044-140815-
Tazewell VA-Giles VA-Bland VA-Wythe VA-Smyth VA-Mercer WV-Summers WV-
Monroe WV-
339 AM EDT Tue Jun 14 2022

...A strong thunderstorm will impact portions of
central Giles, Smyth, Tazewell, Bland, northwestern Wythe, Summers,
Mercer and western Monroe Counties through 415 AM EDT...

At 339 AM EDT, Doppler radar was tracking a strong thunderstorm near
Wenonah, or near Matoaka, moving southeast at 55 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bluefield...
Bland...
Princeton...
Marion...
Richlands...
Tazewell...
and Pearisburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3715 8190 3724 8174 3720 8168 3721 8156
      3727 8142 3742 8131 3742 8128 3746 8131
      3751 8121 3758 8119 3759 8109 3772 8097
      3768 8088 3774 8092 3777 8089 3751 8043
      3665 8163 3679 8170 3693 8183 3696 8178
TIME...MOT...LOC 0739Z 312DEG 49KT 3752 8126

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

VFJ
Special weather statement, Jun 14, 3:13 AM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
413 AM EDT Tue Jun 14 2022

VAZ007-009>012-WVZ042-140845-
Tazewell VA-Giles VA-Bland VA-Wythe VA-Smyth VA-Mercer WV-
413 AM EDT Tue Jun 14 2022

...A strong thunderstorm will impact portions of
southwestern Giles, Smyth, Tazewell, Bland, northwestern Wythe and
Mercer Counties through 445 AM EDT...

At 413 AM EDT, Doppler radar was tracking a strong thunderstorm near
Tazewell, moving southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bluefield...
Bland...
Princeton...
Marion...
Richlands...
Tazewell...
and Saltville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3715 8190 3720 8176 3724 8174 3720 8168
      3721 8156 3726 8150 3727 8142 3742 8131
      3742 8128 3746 8131 3751 8124 3728 8074
      3664 8162 3679 8170 3693 8183 3696 8178
      3705 8182 3711 8189
TIME...MOT...LOC 0813Z 308DEG 28KT 3716 8150

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

VFJ
Special weather statement, Jun 14, 3:26 AM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
426 AM EDT Tue Jun 14 2022

NCZ003>006-019-020-VAZ022-032>034-043>047-058-059-141700-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Patrick-
Franklin-Bedford-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
Including the cities of Dobson, Danbury, Eden, Yanceyville,
Wilkesboro, Yadkinville, Roanoke, Salem, Stuart, Rocky Mount,
Bedford, Martinsville, Danville, Lynchburg, Appomattox,
South Boston, and Keysville
426 AM EDT Tue Jun 14 2022

...HEAT INDEX VALUES MAY EXCESS 100 DEGREES THIS AFTERNOON...

Temperatures should reach the lower to mid 90s this afternoon.
Cloud cover from storms in the region could limit heating.
However, an hour or two of sunshine will be enough to send the
heat indices to just above 100 degrees this afternoon.

If you have to be outdoors today, drink plenty of fluids, take
frequent breaks indoors, and check up on relatives and neighbors.
Young children and pets should never be left unattended in
vehicles under any circumstances.
Special weather statement, Jun 14, 3:33 AM EST, 1 hour 5 minutes before
Special Weather Statement...CORRECTED
National Weather Service Blacksburg VA
433 AM EDT Tue Jun 14 2022

NCZ003>006-019-020-VAZ022-032>034-043>047-058-059-141700-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Patrick-
Franklin-Bedford-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
Including the cities of Dobson, Danbury, Eden, Yanceyville,
Wilkesboro, Yadkinville, Roanoke, Salem, Stuart, Rocky Mount,
Bedford, Martinsville, Danville, Lynchburg, Appomattox,
South Boston, and Keysville
433 AM EDT Tue Jun 14 2022

...HEAT INDEX VALUES MAY EXCEED 100 DEGREES THIS AFTERNOON...

Temperatures should reach the lower to mid 90s this afternoon.
Cloud cover from storms in the region could limit heating.
However, an hour or two of sunshine will be enough to send the
heat indices to just above 100 degrees this afternoon.

If you have to be outdoors today, drink plenty of fluids, take
frequent breaks indoors, and check up on relatives and neighbors.
Young children and pets should never be left unattended in
vehicles under any circumstances.

The radar

The Roanoke radar (KFCX), 130 km away, was scanning. The volume nearest the first event began at 09:35 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ashe

When
June 14, 4:38 AM EST
Where
Ashe County, Shatley Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.480, -81.570

A tree was downed by thunderstorm winds along US Route 221.

Thunderstorm Wind, Ashe

When
June 14, 4:55 AM EST
Where
Ashe County, 1.31 mi ENE of Woodford
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
36.360, -81.560

A tree was downed by thunderstorm winds and blocked Stony Fork Road.

Thunderstorm Wind, Wilkes

When
June 14, 5:10 AM EST
Where
Wilkes County, 0.69 mi S of Wilbar
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
Trained Spotter
Coordinates
36.260, -81.320

A large tree limb was downed by thunderstorm winds.

Thunderstorm Wind, Wilkes

When
June 14, 5:17 AM EST
Where
Wilkes County, 1.12 mi W of Maple Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
36.180, -81.400

A large tree was downed by thunderstorm winds across US Route 421.

Thunderstorm Wind, Watauga

When
June 14, 5:21 AM EST
Where
Watauga County, 0.69 mi N of Aho
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
36.180, -81.620

A tree was downed by thunderstorm winds on Friendship Church Road, completely blocking the roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1038591, 1038592, 1038588, 1038589, 1038593.